December 5, 1977


Author Affiliations

The University of Iowa Iowa City

JAMA. 1977;238(23):2495. doi:10.1001/jama.1977.03280240041013

To the Editor.—  Regestein et al have made an excellent presentation of two cases of catatonic stupor that ended tragically (238:618, 1977). Lethal catatonia can develop on the basis of many underlying pathologic states, some of which have been mentioned in the report by Regestein et al. Unfortunately, one of the important causes of lethal catatonia that was first described by Delaye and Dineker1 (malignant neuroleptic syndrome) is chlorpromazine hydrochloride itself. This drug was used in rather large doses in both cases. Knowledge about the anticholinergic and cardiotoxic2,3 and hypotensive effects of chlorpromazine would also indicate that the use of this drug should be avoided in patients with fever of catatonic origin and tachycardia. Whatever the origin of the catatonic state, electroconvulsive therapy (ECT) is the safest and most effective treatment in the majority of catatonic states.In the first case where vigorous medical intervention was used, Regestein